Prednisone withdrawal symptoms: A request has been... - PMRGCAuk

PMRGCAuk
10,365 members18,862 posts

Prednisone withdrawal symptoms

PMRpro
PMRproModerator

A request has been made for this link to be pinned for access:

4mind4life.com/prednisone-w...

"Prednisone is a potent corticosteroid medication that is prescribed to treat numerous medical conditions including (but not limited to): adrenal insufficiency, cancer, hives, leukemia, lupus, lymphoma, rheumatoid arthritis, tumors and a variety of rare autoimmune disorders. The drug works primarily by mimicking the biological effect of cortisol, a hormone naturally produced within the human body by the adrenal glands. When ingested regularly at therapeutic doses, prednisone can help manage symptoms of debilitating medical conditions.

Although some individuals need to take prednisone for the rest of their lives, most prednisone users will take the drug for a set duration, and then discontinue treatment. Unfortunately, when prednisone is discontinued, most users will experience withdrawal symptoms. For many people, the withdrawal symptoms that emerge after prednisone treatment is over are extremely debilitating."

And the article discusses these effects - knowing they may happen may save a lot of worry and allow you to plan for it.

(By the way - this wasn't my find, it was someone else and another person asked for it to be pinned. I just did what I'm here for - to help with that sort of thing and am ashamed to say I can't remember who mentioned it in a reply! Now I know: credit goes to Susiquew!!!!!)

PLEASE NOTE: This is purely as a summary of possible effects and is NOT in any way approving or supporting any links to products claiming to be of benefit. Just because it doesn't have links to references doesn't make it bad information.

31 Replies
oldestnewest

Thank you so much for posting this. So informative and always reassuring to know the possible ‘whys’ behind some of the symptoms we experience- especially for our significant others. 😉

Thank you once again PRMpro. Incredibly useful. I have saved it. Xxxxx

Thanks for posting this - very useful. And I think it illustrates how difficult it can be to differentiate between withdrawal symptoms and a return of PMR!

PMRpro
PMRproModerator
in reply to Rache

One of the things that the very slow tapering approach aims to clarify - withdrawal is mainly due to changing the dose by too much at one time.

Thank you for finding and posting. Saved it.

Thanks PMRpro.

Brain fog

I cant remember day of week

let alone who posts what

We forgive you

PMRpro
PMRproModerator
in reply to Rose54

Just as well my computer tells me the day and date!!!!

Rose54
Rose54
in reply to PMRpro

True that what I rely on

Its in the morning on waking I lie thier trying to work out the day

End up putting TV on to find out

PMRpro
PMRproModerator
in reply to Rose54

On a Thursday the village church bells are different - Sunday too of course. Monday is different from Sunday - I can remember that far ...

Thank you for a very informative link.

Thanks for this!!

Because pred withdrawal symptoms can include body aches, muscle and joint pain, it makes it difficult to distinguish between withdrawal symptoms, DOMS (overdoing it physically), or a flare.

Timing seems to be the key for me. Flares seem to occur a few weeks after tapering a dose, pred withdrawal symptoms seem to occur quickly after a dosage drop. DOMS has occurred soon after I’ve over exerted myself and I pay for it at least a few days, but I have to be careful that I don’t confuse it with pred withdrawal. So I do my best to avoid strenuous activity the week after I’ve tapered.

Sometimes I’ve suffered with symptoms a few weeks before being able to determine it’s a flare. My ESR and CRP reading are reflective of my state, so they serve as a puzzle piece when trying to determine what’s going on.

ignatz
ignatz
in reply to PMRCanada

I find the same, PMRCanada - its all "a puzzle piece when trying to determine what’s going on."

Wishing you lots of luck for a full and speedy recovery.

This is very interesting and describes perfectly the range of symptoms I am experiencing. I have diagnosed GCA and probable PMR and have been on prednisone for 14 months, starting with 60mg/day for the first 2 months. I am now on a slow taper for the last 10mg. Fortunately it was not necessary to convince my rheumatologist about the importance of tapering very slowly.

My question is about the reliability of the 4mind4life.com article. There are no named authors and no references to scientific studies to back up the information provided. Sure I recognise and experience most of the symptoms described but feel a bit wary about the obvious commercial interest evidenced by the list of suggested supplements with direct links to Amazon.com.

I admit to being a wary skeptic, but would feel more confident if the content were attributed to an identifiable source. Is 4mind4life a legit information source for patients, or a tool for selling product to us?

I wonder if similar advice is provided by not-for-profit organisations?

Anyway, I don’t need to buy their lemon balm capsules to calm me down. I just go out and pick some in the garden and make a pot of tea!

PMRpro
PMRproModerator
in reply to bright-horizon

I appreciate your concerns - but believe me, if we waited for the sources you suggest to provide such a simple summary we would wait a long time. I could have written it if it comes to that but I don't have time. It is no less valid than an article in the Daily Mail about GCA ...

I never even noticed any links to Amazon!🙂

PMRpro
PMRproModerator
in reply to Susiquew

Me neither - but I have a very tough ad-blocker which is enough to prevent me reading a few sites that object to it!!! I wouldn't buy owt advertised like that anyway - I would check something if it fitted with what I NEED.

Thank you SO much...that is such a fantastic article. Along with the advice and support I get on the forum...the information offered in that piece is awesome. It is so much easier to deal with various issues when you know it is just part of the process. 🌸🌸

Thank you for posting this article. It is very useful.

Thank you for sharing ,that's quite a list of possible symptoms 👍🤷‍♀️

I thought this article was so good. It’s a shame we’re never really told these things by medical staff but that’s another story....,,,!

PMRpro
PMRproModerator
in reply to Jackoh

Isn't it just!

ignatz
ignatz
in reply to PMRpro

Seconded. Thank goodness this website exists and such information gets pinned.

Many thanks PMRPro!

When all the facts are disclosed it starts to make sense.

Thanks for pinning!

A great read... Good to know in broad terms the best and worst of what to expect when we eventually reach the magic Zero...

Thank you PMRpro

PMRpro
PMRproModerator
in reply to Oumaof2

Can happen long before the magic zero if you try to drop in too big a step at one time.

Oumaof2
Oumaof2
in reply to PMRpro

Yes, have had a couple of tapering set backs.... Currently 8 days at 5mg.. So far so good 🤞

Hope you are doing alright...

Many thanks for posting.

....however I see "As the body starts to produce more cortisol on its own (usually takes a couple weeks)....." and "One person may experience a short withdrawal that only lasts a week or two, whereas another person may be strung out with withdrawal symptoms for months." - so how might one know if it's a flare or withdrawal symptoms, as the latter seem to be rather similar to PMR symptoms.

I remain little wiser.

PMRpro
PMRproModerator
in reply to ignatz

That is our aim with the slowed taper approaches - by slowing it down and making the steps small you reduce the likelihood that any problems you are experience are due to the reduction. Especially with the DSNS approach: you take the new dose for one day, the old dose for 4 to 6 days. The reduction withdrawal manifests very quickly - the next day you calm things down with the old dose the body is used to. I found that I stopped feeling those effects after the 3rd attempt of a day of the new dose.

healthunlocked.com/pmrgcauk...

Many thanks for posting this link PMRpro. X

You may also like...